Alert archive / Indiana / Flash Flood Warnings in 2005

Flash Flood Warning 6, NWS Indianapolis, IN

January 12, 2005Randolph County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jan 12, 2005, 12:26 AM EST for Randolph County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2005, 12:26 AM EST (05:26 UTC)
Expired
Jan 12, 2005, 3:30 AM EST
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Randolph County, IN

The radar

The Indianapolis radar (KIND), 115 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2005-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2005-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-697 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 120527
FFWIND
INC135-120830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1226 AM EST WED JAN 12 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RANDOLPH COUNTY IN EAST CENTRAL INDIANA

* UNTIL 330 AM EST

* AT 1223 AM EST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH    
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4002 8520 4002 8483 4030 8485 4030 8519

$$
DRT
2 follow-up statements
000 
WGUS73 KIND 120656
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
154 AM EST WED JAN 12 2005

INC135-120830-
RANDOLPH-
154 AM EST WED JAN 12 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 330 AM EST FOR RANDOLPH
COUNTY...

AT 150 AM EST...DOPPLER RADAR INDICATED MORE SHOWERS AND 
THUNDERSTORMS RETURNING TO THE COUNTY THOUGH THEY WILL NOT BE AS 
HEAVY OR LONG LASTING AS THE TUESDAY EVENING STORMS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WINCHESTER...SARATOGA...RIDGEVILLE AND FARMLAND. 

MANY LOCAL ROADS REMAIN WITH HIGH WATER. DO NOT DRIVE THROUGH WATER 
COVERING THE ROAD...IT MAY WASH YOU AWAY.

LAT...LON 4002 8520 4002 8483 4030 8485 4030 8519

$$
DRT
000 
WGUS73 KIND 120833
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
331 AM EST WED JAN 12 2005

INC135-120841-
RANDOLPH-
331 AM EST WED JAN 12 2005

...THE FLASH FLOOD WARNING FOR RANDOLPH COUNTY EXPIRES AT 330 AM
EST...

MORE SHOWERS WILL CONTINUE THROUGH EARLY MORNING WHICH MAY CAUSE 
PONDING OF WATER ON ROADS AND KEEP STREAM LEVELS HIGH. 

USE EXTREME CAUTION WHILE DRIVING THIS MORNING.  DO NOT DRIVE 
THROUGH WATER OVER THE ROAD. 

LAT...LON 4002 8520 4002 8483 4030 8485 4030 8519

$$
DRT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jan 11, 3:00 PM EST, 9 hours 26 minutes earlier.

Area forecast discussion, Jan 11, 3:00 PM EST, 9 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST TUE JAN 11 2005

.DISCUSSION...UPPR FLOW XPCTD TO AMPLIFY OVR THE NEXT FEW DAYS AS
SYS CURRENTLY MOVG THRU CA GETS KICKED EWD INTO THE MIDWEST BY
THURS. OVERALL...MODELS IN PRETTY GOOD AGREEMENT WITH THE MAIN
DETAILS. FCST FOCUS CENTERS AROUND HVY RAIN POTENTIAL ALONG WITH
TEMPS.

IN THE NR TERM...RADAR SHOWING SCT SHWRS/TSTMS ACRS THE AREA. SHARP
SFC FNT ENTENDS OVR THE CENTRAL SECTIONS OF THE CWA WITH HINTS OF A
WK SFC WV NR KHUF. WIND TRENDS OVR SRN IL SUGGEST FNT WL PROB START
TO SAG BACK SEWD LTR THIS AFT/EVEN...BUT DOUBT IT WL GET TOO FAR
WITH ONLY WK GRADIENT BEHIND FNT. NOT SEEING MUCH IN THE WAY OF AN
UPPR LVL TRIGGER TONIGHT...ALTHOUGH SUSTAINED UNSTABLE SWLY FLOW
ALOFT OVR THE FNT SHOULD KEEP SOME ACTVTY GOING MOST OF THE NIGHT.
WL CONT WITH HI POPS.

IN THE LTR PDS...SOME UPPR RDGG DVLPG OUT AHEAD OF NEXT SYS...ALONG
WITH LLJ RE-ALIGNING ITSELF FARTHER WEST...SUGGESTS PCPN CHCS WL
PROB DIMINISH BY WED MORN. WL KEEP LIKELY POPS GOING INTO WED
MORN...BUT THINK THERE MIGHT NOT BE MUCH OF WAY OF PCPN BY WED AFT
THRU LT WED NIGHT UNTIL FNT ARRIVES. DEEP/STG LIFT...ALONG WITH
PROGGED LLJ ON THE ORDER OF NR 70 KTS...SUGGEST BEST THREAT FOR HVY
RAINFALL WL BE AT THAT TIME. WL ISSUE A FLOOD WATCH FOR ALL ZONES
FOR WED NIGHT INTO THURS AS A RESULT. COULD BE SOME GRADIENT WND
GUSTS NR 40 KTS OUT AHEAD OF PCPN SHIELD AS WELL.

TEMPS FCST VRY TOUGH WITH TIGHT GRADIENTS AND ADVECTIONS
OVERWHELMING THE NORMAL DIURNAL CYCLE. TEMPS TONIGHT MAY SETTLE BACK
A COUPLE DEGS AS FNT TEMPO SAGS BACK S...BUT OVERALL TRENDS SHOULD
RISE OVERNIGHT. BASED ON CURRENT READINGS AND LO LVL THICKNESS
PROGS...EVEN TEMPS SHOULD RANGE FROM THE UPPR 30S IN THE FAR N TO
THE MID 50S FAR S. HIGHS ON WED SHOULD RANGE FROM THE MID 50S N TO
MID 60S S. READINGS SHOULD HOLD AROUND 60 OR SO MOST OF WED
NIGHT...UNTIL FROPA THURS MORN...WHERE READINGS WL DROP INTO THE MID
20S NW TO THE MID 30S SE BY SUNSET THURS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
.IN...FLOOD WATCH ALL ZONES WED NIGHT AND THURS.

&&

JAS
Hazardous weather outlook, Jan 11, 9:47 PM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
947 PM EST TUE JAN 11 2005

INZ021-028>031-035>049-051>057-060>065-067>072-121100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
947 PM EST TUE JAN 11 2005

FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE WABASH...WHITE AND EAST
FORK OF THE WHITE RIVERS. FLOODING IS STILL ONGOING...CLOSING MANY
LOW LYING ROADS AND FLOOD PRONE AREAS ACROSS CENTRAL INDIANA.

THUNDERSTORMS AND SMALL STREAM FLOODING WILL CONTINUE JUST NORTH OF
INDIANAPOLIS AND JUST NORTH OF A WARM FRONT THROUGH MIDNIGHT.
OTHERWISE...THERE WILL BE SCATTERED THUNDERSTORMS ACROSS CENTRAL
INDIANA FOR THE REMAINDER OF THE NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FLOOD WARNING FOR PARTS OF THE WABASH...WHITE AND EAST FORK OF THE
WHITE RIVERS WILL BE IN EFFECT.

RAINFALL AMOUNTS OF ONE AND A HALF INCHES ARE POSSIBLE WEDNESDAY
NIGHT AND VERY EARLY THURSDAY...WHICH WOULD RESULT IN MORE FLOODING.
THERE IS ALSO A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT.

ARCTIC COLD AIR WILL ARRIVE IN CENTRAL INDIANA FRIDAY AND
SATURDAY. THIS WILL RESULT IN SOME VERY COLD WIND CHILL VALUES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ADDITIONAL FLOODING PROBLEMS TODAY
AND TONIGHT.

JEH/MK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 10:13 PM ESTFlash Flood WarningINDFountain, Montgomery, Tippecanoe, Vermillion, Warren3 hr
Jan 11, 10:20 PM ESTFlash Flood WarningINDDelaware, Madison, Tipton3 hr
Jan 12, 12:15 AM ESTFlash Flood WarningINDClinton, Howard, Tipton4 hr
Jan 12, 1:03 AM ESTFlash Flood WarningINDDelaware, Madison117 min
Jan 12, 3:00 AM ESTFlash Flood WarningINDClinton, Delaware, Howard, Madison, Tipton4 hr

Nearby

Flash Flood Warnings in Indiana, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.